Alert archive / Kentucky / Flash Flood Warnings in 2025

Flash Flood Warning 47, NWS Charleston, WV

June 8, 2025Boyd County, Kentucky; Lawrence County, Ohio

NWS Charleston, WV issued this flash flood warning at Jun 8, 2025, 1:32 AM EDT for Boyd County, Kentucky; Lawrence County, Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2025, 1:32 AM EDT (05:32 UTC)
Expired
Jun 8, 2025, 4:30 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boyd County, KY, Lawrence County, OH

What was reported inside it

TimeReportWhereRemark
Jun 8, 1:35 AM EDTFLASH FLOOD1 Ene Ashland, KYFlooding of roadway at Winchester Avenue and 29th Street.
Jun 8, 1:45 AM EDTFLASH FLOOD1 Nne Ashland, KYFlooding of Greenup Avenue in the 2200 block.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2025-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2025-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WGUS51 KRLX 080532
FFWRLX
KYC019-OHC087-080830-
/O.NEW.KRLX.FF.W.0047.250608T0532Z-250608T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
132 AM EDT Sun Jun 8 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northeastern Boyd County in northeastern Kentucky...
  South Central Lawrence County in southeastern Ohio...

* Until 430 AM EDT.

* At 132 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 0.3 to 0.7 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ashland, Ironton, Coal Grove, Catlettsburg, South Point and 
  Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3856 8254 3856 8244 3850 8242 3841 8251
      3841 8252 3841 8256 3844 8261 3844 8267
      3849 8267 3854 8264

FLASH FLOOD...RADAR INDICATED

$$

RPY
2 follow-up statements
617 
WGUS71 KRLX 080617
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
217 AM EDT Sun Jun 8 2025

KYC019-OHC087-080830-
/O.CON.KRLX.FF.W.0047.000000T0000Z-250608T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyd KY-Lawrence OH-
217 AM EDT Sun Jun 8 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EDT EARLY THIS 
MORNING FOR NORTHEASTERN BOYD AND SOUTH CENTRAL LAWRENCE COUNTIES...

At 217 AM EDT, Between 1.5 and 2.5 inches of rain have fallen. 
Additional rainfall amounts of 0.3 to 0.5 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly. 
Flooding has already been reported in the city of Ashland on 
Winchester Avenue and Greenup Avenue.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Ashland, Ironton, Coal Grove, Catlettsburg, South Point and 
  Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3856 8254 3856 8244 3850 8242 3841 8251
      3841 8252 3841 8256 3844 8261 3844 8267
      3849 8267 3854 8264

FLASH FLOOD...RADAR INDICATED

$$

RPY
110 
WGUS71 KRLX 080823
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
423 AM EDT Sun Jun 8 2025

KYC019-OHC087-080833-
/O.EXP.KRLX.FF.W.0047.000000T0000Z-250608T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyd KY-Lawrence OH-
423 AM EDT Sun Jun 8 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 430 AM EDT EARLY THIS MORNING 
FOR NORTHEASTERN BOYD AND SOUTH CENTRAL LAWRENCE COUNTIES...

Flood waters are receding. Motorists should still use extreme 
caution and be prepared for water or debris remaining on roadways. 
Please continue to heed remaining road closures.

&&

LAT...LON 3856 8254 3856 8244 3850 8242 3841 8251
      3841 8252 3841 8256 3844 8261 3844 8267
      3849 8267 3854 8264

$$

RPY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 7:24 PM EDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 7, 7:24 PM EDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
724 PM EDT Sat Jun 7 2025

.SYNOPSIS...
Possible MCS arrival this evening and crossing tonight. Active
weather persists through Monday night with showers and storms
at times. Period of drier weather returns midweek with high pressure.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 515 PM Saturday...

Key Point:

 * A Flash Flood Watch is now in effect for our north central counties
   of West Virginia from Sunday morning through Sunday evening.

Due to recent rainfall over portions of the area, soils are
very wet, susceptible to runoff. Moderate to heavy rainfall can
be expected with the upcoming shortwave overnight. Latest model
runs suggest precipitation will arrive to our west during the
predawn hours Sunday morning, and then spread northeast to
affect the watch area through Sunday evening.

Excessive runoff may result in flooding of rivers, creeks, streams
and other low-lying and poor drainage areas. Previous forecast
remains on track.

As of 125 PM Saturday...Corrected...

Heavy rainfall, to the tune of 2 to 3.5 inches plus, resulted
in flash flooding in northeast portions of the forecast area,
especially Barbour county, where numerous roads were flooded
and many streams out of their banks across central portions of
the county. Flooding also occurred back into northern Upshur
County and the notorious Duck Creek in Washington County, Ohio.
The flood waters in northeast WV were beginning to recede.

With the surface cold front and mid/upper-level short wave
trough having moved out of the area, coverage of convection in
the still warm and moist post-frontal environment this afternoon
should remain limited to roughly the southeast half of the
forecast area, and what does stand up should be of minimal
impact save for a slow moving heavy downpour.

A mid/upper-level short wave trough tied to a convective complex
moving into the Tennessee Valley early this afternoon will move
across the area tonight, with widespread showers and embedded
thunderstorms. With associated PW values climbing as high as
1.8 inches, the Weather Prediction Center has upgraded the
excessive rainfall outlook to a slight risk throughout the area
for tonight.

The system will pull the front back north as a warm front to a
point, although the cool pool associated with the convective
complex will shunt or reverse its progress for a time overnight
into Sunday morning. The best chance for strong thunderstorms
is across far southern portions of the area overnight, where
strong low level west to southwest flow will develop south of
the warm front aloft. This is reflected via a marginal risk for
severe thunderstorms from the Storm Prediction Center for
tonight.

While the system pulls out Sunday morning, another mid/upper-
level short wave trough crossing in tandem with diurnal heating
is likely to spawn new shower and thunderstorm development
Sunday afternoon. With modest shear spreading north across the
area, and PW values still up around 1.5 inches or higher,
thunderstorms can become strong and heavy Sunday afternoon, as
reflected with a marginal risk from Storm Prediction Center and
marginal to slight excessive rainfall risk from the Weather
Prediction Center. These threats could diminish from the
southwest Sunday afternoon, depending upon the forward progress
of the short wave and slightly drier air moving in behind it.

Highs range in the lower to mid 80s across the area this
afternoon, and then are limited to around 80 or less Sunday
afternoon with more widespread clouds and precipitation. Lows
tonight range in the lower to mid 60s, upper 50s over the
higher ridges.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 300 PM Saturday...

Any lingering showers/storms early Sunday night are expected to
quickly dissipate given the loss of diurnal heating and mid-
level ridging moving overhead, leading to a relatively quiet
overnight amid seasonably warm temperatures (upper 50s to low
60s lowlands; mid 50s to low 60s mountains).

Another round of showers/storms is expected later Monday into
Monday night as an upper trough and associated cold front
approaches the region. Mixed layer CAPE values progged in the
1000 to 1500 J/kg range combined with bulk shear of 35-45 kts
results in the potential for strong to severe thunderstorms
later Monday into early Monday night. The main hazards are
damaging wind gusts, along with a slightly lower end threat for
large hail. Additionally, given rather weak low-level flow,
localized flash flooding will once again be possible,
particularly in areas impacted with heavy rainfall the past
couple days. Highs on Monday will generally range from the mid
70s to mid 80s, with lows Monday night in the mid 50s to low
60s.

The chance (20-40%) for showers and perhaps a few isolated
thunderstorms continues on Tuesday, but overall, will be much
drier, amid slightly cooler temperatures.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 300 PM Saturday...

Building/traversing high pressure results in dry weather across
the region on Wednesday/Thursday, with the next chance for rain
being later Friday and Saturday amid increasing moisture with
return flow. Seasonable high temperatures on Wednesday will
transition to above normal on Thursday/Friday amid a gradual
increase in humidity.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
As of 713 PM Saturday...

Radar shows only isolated light showers across the CWA as the Sun
comes down this evening. However, expect showers and storms to
increase in coverage as a shortwave passes over a near-stationary
frontal boundary tonight. Clusters of showers with embedded
thunderstorms will produce periods of IFR/LIFR visibility under
moderate to heavy rain. Outside shower activity, VFR/MVFR conditions
are anticipated into Monday morning. Used the latest HRRR
model, timing showers and storms activity affecting CRW, and HTS
the hardest with IFR conditions under thunderstorms. Strong
gusty winds can be expected nearby storms.

Aviation restrictions should improve Sunday morning, with VFR/MVFR
ceilings prevailing. However, the triple point of a passing low
pressure system arrive during the afternoon heating hours,
enhancing showers and thunderstorms development Sunday afternoon
and evening. This gives rise to the potential for strong
thunderstorm wind gusts and hail in addition to heavy downpours.

The aforementioned warm front lifts north during the day Sunday.
Expect light and variable winds either side of the front. An
associated cold front arrives to SE OH Sunday afternoon or evening,
to bring a wind shift with moderate winds from the west northwest
behind it.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of convection affecting any
terminal could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    L
HTS CONSISTENCY  H    H    H    H    H    L    L    M    H    H    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L

AFTER 00Z MONDAY...
IFR conditions at times in showers and thunderstorms into Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch from 7 AM EDT Sunday through Sunday evening for
     WVZ009>011-019-020-030>032-039-040.
OH...Flood Watch from 7 AM EDT Sunday through Sunday evening for
     OHZ067-076.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/GW
NEAR TERM...TRM/ARJ
SHORT TERM...GW
LONG TERM...GW
AVIATION...ARJ
Hazardous weather outlook, Jun 7, 5:30 PM EDT, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
530 PM EDT Sat Jun 7 2025

OHZ067-076-WVZ009>011-019-020-030>032-039-040-082130-
Morgan-Washington-Wood-Pleasants-Tyler-Ritchie-Doddridge-Lewis-
Harrison-Taylor-Upshur-Barbour-
530 PM EDT Sat Jun 7 2025

...FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.

.DAY ONE...Tonight.

Thunderstorms tonight could be heavy, producing isolated instances
of flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms Monday during the afternoon and evening hours could be
strong and heavy, producing isolated instances of damaging wind
gusts and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-075-084-WVZ016>018-027>029-516>526-082130-
Perry-Athens-Vinton-Roane-Wirt-Calhoun-Clay-Braxton-Gilmer-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
530 PM EDT Sat Jun 7 2025

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northeast, northern and southeast West
Virginia.

.DAY ONE...Tonight.

Thunderstorms tonight could be heavy, producing isolated instances
of flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms Sunday and Monday during the afternoon and evening
hours could be strong and heavy, producing isolated instances of
damaging wind gusts and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>015-024>026-
033-034-515-082130-
Greenup-Carter-Boyd-Lawrence-Jackson OH-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-
Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
530 PM EDT Sat Jun 7 2025

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central,
southeast, southern and western West Virginia.

.DAY ONE...Tonight.

Thunderstorms tonight could be heavy, producing isolated instances
of flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms Sunday and Monday during the afternoon and evening
hours could be strong to severe, producing isolated instances of
damaging wind gusts, hail and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:44 PM EDTSpecial Weather StatementRLXMeigs46 min

Nearby

Flash Flood Warnings in Kentucky, 2025Flash Flood Warnings in Ohio, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.